Tornadoes · United States · Pennsylvania · 2002
F1 tornado, Butler, Pennsylvania, April 28, 2002
This F1 tornado ran 7.0 miles across Butler County on April 28, 2002, touching down at 3:01 PM EDT and reaching 50 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 28, 2002
- Touchdown
- 3:01 PM EDT (19:01 UTC)
- Path length
- 7.0 miles (11.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Butler County
- Touchdown point
- 40.850, -80.070
- Lift-off point
- 40.870, -79.920
- Record number
- 42
What the Weather Service recorded
An F1 tornado touched down at 2:01 PM EST around 10 miles west of the city of Butler. It traveled to the east-northeast and dissipated at around 2:06 PM EST 2 miles northwest of Butler. The estimated maximum winds along this 7-mile path were about 105 MPH. Roofs were blown off several houses with one being deposited about 75 yards away. Other houses lost siding, and a barn lost part of its roof. Large swaths of trees were downed. Some of the trees were laying in a circular or converging pattered which indicated cyclonic motion. Some trees were also snapped or sheared off.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:57 UTC | 20:00 UTC | Severe Thunderstorm Warning | PBZ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Apr 28, 2:55 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 28, 2:55 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SUN APR 28 2002 AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE ISSUANCE. BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES. COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE ONE FOR THURS. TEMPS SIMILAR TO MOS. .PBZ... MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY. OH...WIND ADVISORY TIL 8 PM ALL ZNS. PA...WIND ADVISORY TIL 8 PM ALL ZNS. WV...WIND ADVISORY TIL 8 PM ALL ZNS.
In the hours before
Special weather statement, Apr 28, 2:16 PM EDT, 45 minutes before
PAZ016-022-023-030>032-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND
Local storm report, Apr 28, 2:23 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSLocal storm report, Apr 28, 2:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERSSpecial weather statement, Apr 28, 2:33 PM EDT, 28 minutes before
PAZ008-009-014>016-021>023-029>032-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON VENANGO WASHINGTON WESTMORELAND
Local storm report, Apr 28, 2:38 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
TDPLocal storm report, Apr 28, 2:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0235 PM NEW COMERSTOWN OH .75 INCH HAIL
04/28/02 TUSCAWARAS REPORTED BY SKYWARN
SPOTTERS
0236 PM CALDWELL OH 1.75 INCH HAIL
04/28/02 NOBLE REPORTED BY SKYWARN
SPOTTERS
0237 PM 3 W TORONTO OH 1.75 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0244 PM STUBENVILLE OH 1.00 INCH HAIL
04/28/02 JEFFERSON REPORTED BY SKYWARN
SPOTTERS
0245 PM KILLGORE OH .88 INCH HAIL
04/28/02 CARROL REPORTED BY SKYWARN
SPOTTERS
TDPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 12:00Z
7.0 hours before the tornado, 51 km from the path. April 28, 2002.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -93 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Pittsburgh, PA (KPIT), 00:00Z
5.0 hours after it, 51 km from the path. April 29, 2002.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70008 J/kg
- Surface CAPE
- 90 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Butler Co. (Awos) (BTP), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:15 UTC | 71.6 | 57.2 | 240° 10 kt | 15 | 999.3 | |
| 17:35 UTC | 71.6 | 55.4 | 250° 11 kt | 20 | 998.6 | |
| 17:55 UTC | 73.4 | 57.2 | 230° 10 kt | 18 | 998 | |
| 18:15 UTC | 71.6 | 55.4 | 230° 11 kt | 22 | 997.3 | VCTS |
| 18:35 UTC | 71.6 | 55.4 | 210° 6 kt | 16 | 996.6 | TS |
| 19:15 UTC | 64.4 | 57.2 | 300° 8 kt | 995.9 | TS | |
| 19:35 UTC | 60.8 | 55.4 | 260° 13 kt | 34 | 997.6 | TS |
| 19:55 UTC | 60.8 | 57.2 | 290° 7 kt | 997.6 | ||
| 20:15 UTC | 64.4 | 57.2 | 290° 12 kt | 20 | 997.6 | |
| 20:35 UTC | 64.4 | 55.4 | 290° 12 kt | 19 | 997.3 | |
| 20:55 UTC | 64.4 | 53.6 | 300° 13 kt | 26 | 998.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the touchdown began at 19:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of April 28, 2002
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 1:07 AM CDT | F2 | Saline, IL | 7.5 | 200 | 3 | $3.5 million | |
| April 28 | 1:18 AM CDT | F3 | Union, IL | 19.3 | 400 | 1 | 10 | $8.0 million |
| April 28 | 1:46 AM CDT | F2 | Johnson, IL | 7.0 | 400 | 2 | $100,000 | |
| April 28 | 1:59 AM CDT | F3 | Pope, IL | 22.0 | 200 | 1 | $440,000 | |
| April 28 | 2:29 AM CDT | F0 | New Madrid, MO | 0.1 | 70 | |||
| April 28 | 2:35 AM CDT | F1 | Crittenden, KY | 2.0 | 100 | $20,000 | ||
| April 28 | 2:39 AM CDT | F1 | Crittenden, KY | 1.0 | 200 | $3,000 | ||
| April 28 | 2:40 AM CDT | F1 | Lake, TN | 3.5 | 75 | $750,000 | ||
| April 28 | 2:49 AM CDT | F3 | Crittenden, KY | 22.0 | 880 | 26 | $17 million | |
| April 28 | 3:05 AM CDT | F2 | Breckinridge, IN to KY | 32.3 | 150 | 1 | 19 | $1.6 million |
| April 28 | 3:40 AM CDT | F1 | Ohio, KY | 9.5 | 100 | $500,000 | ||
| April 28 | 4:55 AM EDT | F1 | Hardin, KY | 2.0 | 60 | $150,000 | ||
| April 28 | 4:00 AM CDT | F0 | Henry, TN | 5.0 | 50 | $50,000 | ||
| April 28 | 4:35 AM CDT | F1 | Edmonson, KY | 3.0 | 100 | $100,000 | ||
| April 28 | 7:34 AM CDT | F3 | Rutherford, TN | 3.2 | 350 | 31 | $2.3 million | |
| April 28 | 7:45 AM CDT | F2 | Cannon, TN | 0.9 | 30 | |||
| April 28 | 1:58 PM EDT | F2 | Stark, OH | 7.2 | 440 | 2 | $46 million | |
| April 28 | 2:35 PM EDT | F0 | Mercer, PA | 6.0 | 50 | $150,000 | ||
| April 28 | 2:45 PM EDT | F1 | Mercer, PA | 16.0 | 200 | $1.0 million | ||
| April 28 | 2:50 PM EDT | F0 | Erie, NY | 0.7 | 25 | $40,000 | ||
| April 28 | 3:15 PM EDT | F1 | Marshall, WV | 1.0 | 150 | $100,000 | ||
| April 28 | 3:45 PM EDT | F0 | Armstrong, PA | 4.0 | 150 | $170,000 | ||
| April 28 | 3:50 PM EDT | F2 | Allegany, NY | 6.5 | 300 | $500,000 | ||
| April 28 | 4:00 PM EDT | F2 | Indiana, PA | 5.0 | 250 | 1 | $750,000 | |
| April 28 | 4:10 PM EDT | F1 | Indiana, PA | 2.0 | 100 | 1 | $250,000 | |
| April 28 | 4:31 PM EDT | F1 | Bedford, VA | 0.5 | 100 | $1.2 million | ||
| April 28 | 3:42 PM CDT | F0 | Maury, TN | 0.1 | 10 | |||
| April 28 | 4:43 PM EDT | F2 | Bedford, VA | 10.0 | 150 | 12 | $6.0 million | |
| April 28 | 4:55 PM EDT | F2 | Shenandoah, VA | 4.0 | 75 | 2 | $1.6 million | |
| April 28 | 5:55 PM EDT | F1 | Columbia, PA | 6.0 | 30 | $90,000 | ||
| April 28 | 6:13 PM EDT | F1 | Lebanon, PA | 1.5 | 150 | $780,000 | ||
| April 28 | 6:56 PM EDT | F4 | La Plata tornado, MD | 38.0 | 650 | 3 | 122 | $124 million |
| April 28 | 7:02 PM EDT | F2 | Charles, MD | 3.0 | 100 | $1.0 million | ||
| April 28 | 7:35 PM EDT | F1 | Greensville, VA | 6.0 | 150 | 3 | $750,000 | |
| April 28 | 7:42 PM EDT | F1 | Calvert, MD | 5.0 | 50 | $10,000 | ||
| April 28 | 7:55 PM EDT | F3 | Dorchester, MD | 18.0 | 150 | $150,000 | ||
| April 28 | 8:28 PM EDT | F0 | Wicomico, MD | 4.0 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.